Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Having psoriatic arthritis and fibromyalgia. ANA is highly positive and rash on forehead. Suggest the medication?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 595 Questions
Hello...I have a number of problems such as psoriatic arthritis and fibromyalgia.. I have been fighting skin rashes for quite sometime now and had a battery of lab work done 2 months ago to see if my Lupus was back. (diagnosed in 1985 with skin biopsy for discoid lupus). The ANA was highly positive but the remaining tests were negative which ruled out SLE. I've now started with a rash on my forehead (most area prone to sunlight). Medical physician thought it was psoriasis but with sun exposure it doesn't lessen like my elbows when they flare (have none on elbows now) and instead is spreading. How can we be sure of Discoid Lupus or Psoriasis? Is the sun sensitivity the clue?

Posted Sun, 20 Oct 2013 in Psoriasis
Answered by Dr. Yogesh D 2 hours later
Brief Answer:
Sounds more like Discoid Lupus/SLE than Psoriasis.

Detailed Answer:

Thank you for posting your question.

I have gone through your question as well as your medical history carefully.

At the outset I would like to state that I am a general practitioner and not a dermatologist.

From your description I suspect it to be discoid lupus erythematosis rather than psoriasis, and the main reason for this is sun sensitivity and positive ANA titres. But I may be wrong because I have not seen the lesion and I have not examined you.

The problem with your particular case is that you have been diagnosed with two skin conditions that may present similarly, and they can coexist and cause confusion.

It would help me greatly if you could take a good photograph of your forehead with just the right lighting (No reflections from the skin) and a ruler in the side to measure the lesion.

Other differentiating feature is the scaling, scaling is seen mostly in psoriasis than in discoid lupus.

Even with the histopathological examination it can be quite difficult to diagnose in a case like yours as both the conditions will have many similarities particularly because you have been diagnosed with both and both could be contributing to some degree but this will nail it almost always.

I would suggest you to continue with the treatment till you consult a dermatologist to confirm the diagnosis and take forward as per her/his advice.

Please do write back if you have further queries.

Wishing you speedy recovery.

Warm regards,
Above answer was peer-reviewed by
Follow-up: Having psoriatic arthritis and fibromyalgia. ANA is highly positive and rash on forehead. Suggest the medication? 4 hours later
Thank you so much for your response. I will upload pictures tomorrow. One other question my physician isn't sure of is whether or not my current medications could have altered the ANA to test positive?
Answered by Dr. Yogesh D 13 hours later
Brief Answer:
No, Medications do not elevate ANA

Detailed Answer:

Thanks for writing back.

None of the drugs you are taking have this particular side effect. But I am worried at the number of medicines you have been prescribed which act on the central nervous system, but I am certain that you must require them and I trust the wisdom of your treating doctor.

I am mildly surprised by the raise in ANA because you are on powerful immunomodulator Humira, but each individual is different, so the raise in ANA might happen despite you taking this. And it is quite possible as you have a spreading lesion which sounds more like lupus to me.

I hope this answers your query. Waiting for the pictures of the lesion.

Above answer was peer-reviewed by
Follow-up: Having psoriatic arthritis and fibromyalgia. ANA is highly positive and rash on forehead. Suggest the medication? 4 hours later
I have attached some photos of the lesions on my arm and on my forehead. I have two more I was unable to successfully upload along with these. I'm guessing I have a limit as to how many I can post? I will await your reply and hopefully these are good enough to see. It was pretty hard taking them myself especially those on my arm as I had trouble positioning the camera.
Answered by Dr. Yogesh D 27 minutes later
Brief Answer:

Detailed Answer:

Thanks for uploading the pictures, I have seen all of them.

The lesions don't look like any classical lesions of either psoriasis or Discoid lupus, but if I am not mistaken, I could see some atrophy in all the lesions, this could mean that it could be Lupus.

I did notice that you have numerous lesions, and I suspect you might have progressed from discoid lupus to Systemic Lupus Erythematosis and this explains the increased number of lesions as well as the rise in XXXXXXX titres.

You should continue your treatment and see your immunologist/Dermatologist to see if you require any dose adjustments, You have mentioned that your doctor has added Prednisone and I hope that will benefit you.

I sincerely hope I was able to address all your concerns, if you fell you need more information or if you have any doubt please write back, or else you may consider closing the query.

Wishing you good health and speedy recovery.

Warm regards,
Above answer was peer-reviewed by
Follow-up: Having psoriatic arthritis and fibromyalgia. ANA is highly positive and rash on forehead. Suggest the medication? 3 hours later
I do have questions....I have always been under the understanding since diagnosed with the lesion biopsy in 1985 that went to the University of Dermatology in New York and came back positive for Discoid that you have to have positive results on SSA, SM (Smith) and RNP to be SLE?? I'm looking at my lab reports from July and my ANA screening was "Positive *A", my ANA Tit1 "1/80 *A" (normal <1/80 however was told it was positive), my ANA Tit2 "1/160 *A" (normal <1/80), ANA Pat1 "Homogeneous (upper 2) definition Homogeneous patterns are usually associated with dsDNA, ssDNA, DNP or histones. High titers are suggestive of SLE. ANA Pat2 "Speckled" (Speckled patterns are seen with many nuclear antigens), DNA screening was Negative, SSA/SM ANA was negative, RNP/SNRNP negative, Histone-DNA complex negative. I am confused! Would it be a wise decision on my part to agree to have my internist do a lesion biopsy to determine a positive Discoid? I have been losing excessive weight, 22 lbs in 4 1/2 mo, had an Echo on my heart and the tech asked if I was having trouble breathing because the sack around my right lung was enlarged???
Hello...I had just the questions on my lab results before I closed out this query...still waiting on your response? Thanks so much for all your time!
Answered by Dr. Yogesh D 37 hours later
Brief Answer:
It could still be lupus.

Detailed Answer:

Thanks for writing back with more details.

Your ANA titres show an increasing trend which is conclusive of reactivation of lupus.

I feel you should go ahead with your internists suggestion to do a lesion biopsy, also what is important is echo finding, in SLE many different organs can be affected.

It is not an absolute requirement for all the other tests to be positive, so I would still consider this as SLE.

About the loss of weight, you need to be further evaluated, a CBC, liver function tests and an abdominal scanning should help along with a CT scan of the chest (As echo identified some sack like enlargement around the right lung).

I hope this answers your question, I apologize for the delay in answering your question.

Wishing you good health.

Warm regards,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor